Georgia, 2004

Flash Flood in Georgia, August 10, 2004

August 10, 2004 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 8:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 8:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 AM EDT TUE AUG 10 2004

.UPDATE...RAISED POPS TODAY FOR THE ENTIRE FORECAST AREA...BUT
MAINLY FOR THE WESTERN HALF. ALSO ADJUSTED TEMPERATURES FOR THE
MORE EXTENSIVE CLUOD COVER AND PRCIPITATION. OTHERWISE NO CHANGES
TO CURRENT FORECAST PACKAG.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     84 68 85 70 / 20 10 30 40
ATHENS      86 67 86 69 / 10 10 30 40
GAINESVILLE 83 67 84 68 / 10 10 20 40
ROME        88 66 86 68 / 30 10 30 40
COLUMBUS    87 71 87 73 / 70 20 40 40
MACON       91 68 87 71 / 30 20 40 40
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 39
Hazardous weather outlook, Aug 10, 10:25 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT TUE AUG 10 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
A FRONTAL SYSTEM OVER NORTH FLORIDA AND THE NORTH GULF OF MEXICO
WILL REMAIN NEARLY STATIONARY. ANOTHER FRONTAL SYSTEM OVER THE OHIO
VALLEY WILL MOVE INTO TENNESSEE AND KENTUCKY. A TROPICAL SYSTEM WILL
MOVE NORTH FROM THE GULF OF MEXICO TOWARD THE FLORIDA PANHANDLE.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
HEAVY RAIN AND LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. MOISTURE WILL BE ON THE
INCREASE IN THE SOUTHERLY FLOW AHEAD OF THE TROPICAL SYSTEM AND OVER
THE FRONT. ALOFT THE WEAK SHORT WAVE THAT WILL MOVE OVER THE STATE
IS ASSOCIATED WITH AN EXITING 70KT JET AND AN APPROACHING 40 KT JET.
THE EXITING JET WILL PRODUCE SOME UPPER DIFFLUENCE IN THE RIGHT REAR
OF THE JET WHICH WILL POSSIBLY PRODUCE UPPER LIFT. AS DAYTIME
HEATING COMBINES WITH THE INCREASING MOISTURE...INSTABILITY WILL
INCREASE. DEWPOINTS ARE FORECAST TO RISE INTO THE MID TO UPPER 60S.
CAPE WILL BE INCREASING TO AROUND 1000. HOWEVER...NO SEVERE
THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF THUNDERSTORM
DEVELOPMENT WILL BE SOUTH OF A LINE FROM LA GRANGE TO MACON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 10, 9:34 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1034 AM EDT TUE AUG 10 2004

GAZ078-089-101530-
1034 AM EDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL IN MUSCOGEE AND HARRIS COUNTIES UNTIL 1130 AM EDT...

AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER MUCH OF HARRIS AND
MUSCOGEE COUNTIES...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR...ESPECIALLY ALONG INTERSTATE 185 BETWEEN EXIT 4 AND EXIT 30.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE
THREAT FROM THESE STORMS WILL CONTINUE THROUGH AT LEAST 1130 AM IF
NOT BEYOND.
Special weather statement, Aug 10, 9:57 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 AM EDT TUE AUG 10 2004

GAZ102-101600-
1057 AM EDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN STEWART COUNTY UNTIL
NOON EDT...

AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF THUNDERSTORM OVER MUCH OF STEWART COUNTY...INCLUDING
LUMPKIN...MOVING EAST TO NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO CONTINUE
THROUGH AT LEAST NOON EDT.

NOEL
Special weather statement, Aug 10, 10:55 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT TUE AUG 10 2004

GAZ079-080-091>093-104-101730-
1155 AM EDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN IN SUMTER...SCHLEY
...TAYLOR...MACON...MARION AND TALBOT COUNTIES UNTIL 130 PM EDT...

AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THIS AREA...MOVING EAST AT
20 TO 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT 1 TO 2 HOURS. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. THE THREAT FROM THESE STORMS WILL LAST AT
LEAST THROUGH 130 PM EDT.

NOEL
Special weather statement, Aug 10, 11:05 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1205 PM EDT TUE AUG 10 2004

GAZ090-102-101700-
1205 PM EDT TUE AUG 10 2004

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN IN STEWART AND
CHATTAHOOCHEE COUNTIES UNTIL 100 PM EDT...

AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL REDEVELOPING OVER STEWART AND MOVING INTO
CHATTAHOOCHEE COUNTIES...MOVING EAST TO NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE
THREAT FROM HEAVY RAINFALL WILL BEGIN TO DIMINISH AROUND 1 OR 2 PM
EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muscogee

When
August 10, 11:15 AM EST to 1:00 PM EST
Where
Muscogee County, Columbus
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

The Muscogee County Emergency Management Director, along with several calls from the public, reported that very heavy rain, up to five inches in the north central areas of the county, fell from thunderstorms between 10 am and noon EDT. Several roads in Columbus were flooded and impassable with water flowing over the roads. Several vehicles were stranded in the high water. Two homes were also flooded. One creek on the north side of Columbus was out of its banks and threatened another home and swimming pool.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421324.